Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS Memphis, TN

June 23, 20174 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2017, 4:08 PM CDT for 4 counties in Arkansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 4:08 PM CDT (21:08 UTC)
Expired
Jun 23, 2017, 5:00 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:10 PM CDTTSTM WND DMGHoxie, ARMANY TREES AND POWERLINES DOWN ACROSS LAWRENCE COUNTY. ALSO A REPORT OF A TREE DOWN BLOCKING THE RAILROAD.
Jun 23, 4:15 PM CDTTSTM WND DMG1 Sse Walnut Ridge, ARLARGE TREE DOWN NEAR THE LAWRENCE COUNTY SEED COMPANY.
Jun 23, 4:20 PM CDTTSTM WND DMGAlicia, ARA LARGE GRAIN BIN WAS TOPPLED AND DESTROYED. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS54 KMEG 232108
SVRMEG
ARC031-055-075-121-232200-
/O.NEW.KMEG.SV.W.0229.170623T2108Z-170623T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
408 PM CDT FRI JUN 23 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Western Greene County in eastern Arkansas...
  Southeastern Randolph County in eastern Arkansas...
  Western Craighead County in eastern Arkansas...
  Southeastern Lawrence County in eastern Arkansas...

* Until 500 PM CDT

* At 408 PM CDT, severe thunderstorms were located along a line
  extending from near Pocahontas to near Alicia, moving east at 25
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Paragould, Pocahontas, Walnut Ridge, Hoxie, Bono,
  Crowleys Ridge State Park, Lake Frierson State Park, Oak Grove
  Heights, Lafe, College City, Portia, Cash, O'kean, Alicia,
  Delaplaine, Egypt, Minturn, Evening Star and Beech Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 9093 3628 9080 3627 9081 3626 9043
      3573 9079 3579 9104 3589 9103 3589 9122
TIME...MOT...LOC 2108Z 290DEG 21KT 3625 9087 3589 9113 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
763 
WWUS54 KMEG 232123
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
423 PM CDT FRI JUN 23 2017

ARC031-055-075-121-232200-
/O.CON.KMEG.SV.W.0229.000000T0000Z-170623T2200Z/
Greene AR-Randolph AR-Craighead AR-Lawrence AR-
423 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN GREENE...SOUTHEASTERN RANDOLPH...WESTERN CRAIGHEAD AND
SOUTHEASTERN LAWRENCE COUNTIES...

At 423 PM CDT, severe thunderstorms were located along a line
extending from near Delaplaine to near Alicia, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jonesboro, Paragould, Walnut Ridge, Hoxie, Bono, Crowleys Ridge State
Park, Lake Frierson State Park, Oak Grove Heights, Lafe, College
City, Cash, O'kean, Alicia, Delaplaine, Egypt, Minturn, Evening Star,
Beech Grove, Walcott and Fontaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 9093 3626 9043 3573 9079 3579 9104
      3589 9103 3589 9115
TIME...MOT...LOC 2123Z 290DEG 21KT 3622 9078 3586 9104 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
795 
WWUS54 KMEG 232152
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
452 PM CDT FRI JUN 23 2017

ARC031-055-075-121-232202-
/O.EXP.KMEG.SV.W.0229.000000T0000Z-170623T2200Z/
Greene AR-Randolph AR-Craighead AR-Lawrence AR-
452 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREENE...SOUTHEASTERN
RANDOLPH...WESTERN CRAIGHEAD AND SOUTHEASTERN LAWRENCE COUNTIES WILL
EXPIRE AT 500 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
eastern Arkansas.

LAT...LON 3624 9093 3626 9043 3573 9079 3579 9104
      3589 9103 3589 9115
TIME...MOT...LOC 2152Z 290DEG 21KT 3616 9059 3580 9085 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:18 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 23, 3:18 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Fri Jun 23 2017

.DISCUSSION...

Lingering showers from the remnants of Tropical Depression Cindy
continue across portions of Northeast Mississippi, generally
southeast of an Iuka to Houston, Mississippi line. Meanwhile, the
atmosphere has quickly recovered across Northeast Arkansas behind
the departing tropical system. CAPE values are running around 4500
J/kg with dewpoints in the mid to upper 70s. Showers and
thunderstorms ahead of an approaching cold front are beginning to
push into this warm and juicy airmass. This will allow for these
storms to quickly become severe. Damaging winds will be the main
threat from these storms. Expect these storms to be entering into
the Memphis Metro Area between 5-6 PM CDT before continuing
southward into Northwest Mississippi. Believe the line will really
start moving quickly as a cold pool develops thus the line could
be south of the CWA by the late evening hours. Will hold onto the
Flash Flood Watch for now as some flash flooding could occur in
areas that received the heaviest rain from Cindy.

Drier air will gradually filter into the Mid-South over the
weekend as surface high pressure builds into the area from the
north. Can't rule out some isolated showers and thunderstorms
on Saturday across North Mississippi as the higher dewpoints may
linger across the region. However, do expect rain free conditions
for the remainder of the weekend into the middle of next week. The
one caveat will be that a MCS could develop in northwest flow
aloft Sunday Night across Southwest Missouri and move
southeastward skirting northern portions of the Mid-South on
Monday.

High temperatures will be in the 80s with lows ranging from the
mid 50s to the mid 60s from Saturday through Wednesday. Low
humidity will make it feel pleasant outside. Humidity levels will
begin to creep back up by Wednesday as the surface high pushes
east allowing winds to turn around to the south. Chances for
diurnal convection will begin to occur on Thursday.

KRM

&&

.AVIATION...

Remnants from TS Cindy continue to impact the region. Low clouds
and rain will continue to shift east with cigs improving through
the afternoon. Gusty SW winds will gradually diminish this
afternoon. Watching a complex of showers and thunderstorms
developing over SW MO that will race SE into the Mid-South later
this afternoon and this evening. Will introduce tempos for TSRA at
KJBR and KMEM and add VCTS at KMKL and KTUP. VFR conds return
this evening though low clouds expected to redevelop after 06z at
KTUP. Winds will shift to the north overnight increasing to about
10 kts Saturday morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CDT tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until midnight CDT tonight for Dunklin-
     Pemiscot.

MS...Flash Flood Watch until midnight CDT tonight for Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch until midnight CDT tonight for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 23, 1:31 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
131 PM CDT Fri Jun 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
131 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect through midnight for much of the
Mid-South except Northeast Mississippi and parts of Northeast
Arkansas.

A line of strong to severe storms will move into the Mid-South
later this afternoon into this evening. Damaging winds are the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:45 AM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Jun 23, 8:53 AM CDTFlash Flood WarningMEGPhillips3 hr
Jun 23, 9:04 AM CDTWind AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Phillips and 2 more4 hr
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph61 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningMEGRandolph41 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett38 min
Jun 23, 4:42 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jun 23, 4:51 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett39 min
Jun 23, 4:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi34 min
Jun 23, 5:20 PM CDTFlash Flood WarningMEGCraighead, Greene3 hr
Jun 23, 5:21 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi54 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.